Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 401, NWS Midland/Odessa, TX

June 20, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2007, 1:12 PM CDT for Jeff Davis County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2007, 1:12 PM CDT (18:12 UTC)
Expired
Jun 20, 2007, 2:15 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 201814
SVRMAF
TXC243-201915-
/O.NEW.KMAF.SV.W.0401.070620T1812Z-070620T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
112 PM CDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 215 PM CDT

* AT 110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND  
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STATE HIGHWAY 166 IN WESTERN JEFF DAVIS COUNTY...ABOUT 24 MILES WEST
  OF FORT DAVIS. THIS STORM IS MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  STATE HIGHWAY 166 IN WESTERN JEFF DAVIS COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

LAT...LON 3051 10436 3072 10465 3086 10455 3096 10438
      3063 10421

$$
1 follow-up statement
000 
WWUS54 KMAF 201839
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT WED JUN 20 2007

TXC243-201915-
/O.CON.KMAF.SV.W.0401.000000T0000Z-070620T1915Z/
JEFF DAVIS TX-
138 PM CDT WED JUN 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN JEFF DAVIS COUNTY...

AT 137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO 
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE 
STORMS EXTENDED FROM ABOUT 26 MILES NORTHWEST OF THE MCDONALD 
OBSERVATORY TO ABOUT 13 MILES NORTH OF VALENTINE. THE STORMS ARE 
MOVING SLOWLY TO THE WEST AT LESS THAN 5 MPH.

THE STORMS WILL AFFECT MAINLY OPEN COUNTRY OF WESTERN JEFF DAVIS 
COUNTY...BETWEEN U.S. HIGHWAY 90 AND STATE HIGHWAY 166.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...VERY HEAVY RAINS AND 
DEADLY CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING WITH THESE 
STORMS. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. IF YOU ARE IN THE PATH OF THESE 
STORMS...SEEK SAFE SHELTER NOW.

LAT...LON 3051 10436 3072 10465 3086 10455 3096 10438
      3063 10421

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:38 AM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 5:38 AM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 AM CDT WED JUN 20 2007

.UPDATE...
WILL UPDATE GRIDS AND ZONES TO REFLECT CANCELED SEVERE
THUNDERSTORM WATCH 426. TWEAKED POP...WEATHER...QPF...WIND
AND SKY COVER GROUP BASED ON LATEST TRENDS.

&&

.PREV DISCUSSION... /ISSUED 407 AM CDT WED JUN 20 2007/

DISCUSSION...
OUTFLOW BOUNDARY WILL CONTINUE TO SURGE SOUTHWESTWARD THIS MORNING
AND AFTERNOON WITH RENEWED DEVELOPMENT ALONG AND BEHIND THIS
BOUNDARY POSSIBLE FURTHER SOUTH AND WEST ACROSS SOUTHWEST TEXAS
INCLUDING THE TRANS PECOS AND THE BIG BEND GROUP INCLUDING THE DAVIS
MOUNTAINS AND PRESIDIO VALLEY. STORMS ALSO POSSIBLE ACROSS SOUTHEAST
NEW MEXICO THIS AFTERNOON AS AIRMASS REMAINS UNTOUCHED IN THESE AREA
WITH DESTABILIZATION TAKING PLACE. ITS UNCLEAR WHETHER THE NORTHERN
AND EASTERN PERMIAN BASIN WILL RECOVER LATER TODAY DUE TO ONGOING
MCS. HAVE DECIDED TO BROADBRUSH A 20 PERCENT CHANCE OF THUNDERSTORMS
TODAY FOR THE COUNTY WARNING AREA. WILL BASE MORNING POP AND WEATHER
GRID ON CURRENT TRENDS TO FIT SEVERE THUNDERSTORM WATCH 426.

FOR THURSDAY AND BEYOND A MID LEVEL EAST OR NORTHEAST FLOW REGIME
WILL LIKELY BE IN PLACE BETWEEN THE UPPER HIGH IN THE ROCKIES AND
DISTURBANCES PUSHING AGAINST ITS EASTERN AND SOUTHERN PERIPHERY.
WILL MENTION ISOLATED SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
EXTENDED FORECAST IN THE HIGHER TERRAIN IN THE INTENSE HEATING AND
STEEP LAPSE RATES. WILL LEAVE THE PLAINS DRY FOR NOW PENDING
IDENTITY AND TRACK OF DISTURBANCES MOVING THROUGH THE RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              90  69  95  70  /  20  10  10  10
CARLSBAD NM                97  68  98  68  /  20  10  10  10
DRYDEN TX                  91  71  94  72  /  20  10  10  10
FORT STOCKTON TX           93  70  94  71  /  20  10  10  10
GUADALUPE PASS TX          90  67  93  68  /  20  10  10  10
HOBBS NM                   94  66  97  67  /  20  10  10  10
MARFA TX                   88  58  91  60  /  20  10  10  10
MIDLAND INTL AIRPORT TX    90  69  95  70  /  20  10  10  10
ODESSA TX                  91  69  96  71  /  20  10  10  10
WINK TX                   100  73 104  72  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Jun 20, 4:20 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT WED JUN 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
420 AM CDT WED JUN 20 2007 /320 AM MDT WED JUN 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT
ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...
GUADALUPE AND DAVIS MOUNTAINS AND MARFA PLATEAU.  A COUPLE
OF THESE STORMS COULD PRODUCE LOCALLY DAMAGING WINDS AND
BRIEF HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 20, 8:17 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
817 AM CDT WED JUN 20 2007

NMZ029-201415-
NORTHERN LEA COUNTY-
717 AM MDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF BRONCO AT 717 AM
MDT...MOVING SOUTH AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 20, 10:42 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 AM CDT WED JUN 20 2007

TXZ081-201645-
BIG BEND AREA-
1042 AM CDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT...

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHERN BREWSTER
COUNTY.

AT 1037 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS THAT WERE LOCATED ACROSS SOUTHERN
BREWSTER COUNTY. THE STRONGEST STORM WAS LOCATED ABOUT 34 MILES
SOUTH OF ALPINE...OR 24 MILES NORTHWEST OF PERSIMMON GAP IN OPEN
COUNTRY OF SOUTHERN BREWSTER COUNTY. OTHER STRONG THUNDERSTORMS WERE
LOCATED FROM NEAR PANTHER JUNCTION TO ABOUT 9 MILES NORTH OF RIO
GRANDE VILLAGE. THE STORMS ARE DRIFTING TO THE SOUTH AND SOUTHWEST
AT 5 TO 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...MARBLE SIZE HAIL...AND STRONG
WIND GUSTS IN EXCESS OF 50 MPH.

PEOPLE IN SOUTHERN BREWSTER COUNTY...INCLUDING PANTHER JUNCTION...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 20, 11:51 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 AM CDT WED JUN 20 2007

NMZ028-201745-
EDDY COUNTY PLAINS-
1051 AM MDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY.

AT 1049 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A COMPLEX OF STRONG THUNDERSTORMS THAT TEXTENDED FROM
NEAR ARTESIA TO 5 MILES WEST OF MALJAMAR. THE STRONGEST STORM WAS
LOCATED 6 MILES NORTH OF LOCO HILLS...OR 13 MILES WEST OF MALJAMAR.
THE STORMS ARE MOVING SOUTHWEST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES...HAIL...AND STRONG WIND GUSTS IN
EXCESS OF 50 MPH.

PEOPLE IN NORTHEASTERN EDDY COUNTY...INCLUDING LOCATIONS ALONG
HIGHWAY 82 FROM ARTESIA TO MALJAMAR SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 20, 11:51 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 AM CDT WED JUN 20 2007

NMZ028-201745-
EDDY COUNTY PLAINS-
1051 AM MDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY.

AT 1049 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A COMPLEX OF STRONG THUNDERSTORMS THAT EXTENDED FROM
NEAR ARTESIA TO 5 MILES WEST OF MALJAMAR. THE STRONGEST STORM WAS
LOCATED 6 MILES NORTH OF LOCO HILLS...OR 13 MILES WEST OF MALJAMAR.
THE STORMS ARE MOVING SOUTHWEST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES...HAIL...AND STRONG WIND GUSTS IN
EXCESS OF 50 MPH.

PEOPLE IN NORTHEASTERN EDDY COUNTY...INCLUDING LOCATIONS ALONG
HIGHWAY 82 FROM ARTESIA TO MALJAMAR SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:09 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.